Illinois, 2018Flooding in Illinois, February 21 to 22, 2018
February 21 to 22, 2018 · NWS PAH · 2 events in 2 counties and zones
Several rounds of widespread heavy rainfall tracked northeast across southern Illinois. These rounds of heavy rain produced localized flooding of roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of widespread heavy rainfall tracked northeast across southern Illinois. These rounds of heavy rain produced localized flooding of roads. In the wake of a surface cold front, a persistent southwest flow of moist air aloft generated multiple rounds of widespread rain. The two-day rainfall at the Carbondale co-operative observer site was 2.66 inches for the 21st and 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 21, 5:25 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Feb 21, 5:25 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
525 AM CST Wed Feb 21 2018
.SHORT TERM...(Today through Thursday night)
Issued at 317 AM CST Wed Feb 21 2018
Cold front at 09z is through all but the KHOP area. Initial batch of
rain produced 1 to 2 inches over the past 12 hours across SEMO,
into southern IL. Rainfall rates in this area have been kept in
check, and are lowering, not to mention antecedent conditions were
such that, well, the rain was welcome. No issues so far tonight
anywhere, other than maybe some puddling on roads. Expect similar
to slightly lower amounts into SW Indiana and west KY for the rest
of the night. RAP and NAMNest data have handled the winds and
temperature trends the best, and will continue with those
forecasts through today. Today, temps do get close to 32F from say
Marble Hill northeast to Pinckneyville. So some patchy icing,
mainly elevated cannot be ruled out completely in this corridor.
Not sure that it will be all that impactful. Will monitor.
Extended the Flood Watch through 12z Sunday. Higher confidence for
appreciable areal flooding will be from later Thursday on through
Saturday night which has been messaged for a few days. The long term
discussion will have more on the Friday through Saturday period.
Much lower confidence on the front end through tonight, in
particular for SEMO, southern IL and southwest IN, given lowering
rates, and an axis shift to west KY. Isolated low impact issues
cannot be ruled out I suppose. Will keep a close eye on west KY
through 12z Thursday. Expect a bit of a lull on Thursday before
another surge Thursday night as the boundary pushes back into the
area along with another mid level wave moving across the region.
Select river flood warnings have already been out for several days.
The extended watch expands upon that, once the rainfall really
tallies up.
.LONG TERM...(Friday through Tuesday)
Issued at 317 AM CST Wed Feb 21 2018
The primary concern in the long term continues to be the potential
for heavy rainfall and flooding Friday into Saturday night. While
finer details such as precipitation amounts and the axis of heaviest
rain still require some fine tuning, overall forecast confidence is
higher than average given generally good agreement among forecast
models.
An anomalously moist southwest flow pattern will persist into the
first half of the long term period. Perturbations in the strong
southwest flow aloft will provide the necessary lift to generate no
fewer than three precipitation events during the period. The first
round of rain is expected to carry over from Thursday night into
Friday as energy ripples along a stalled out frontal boundary draped
southwest to northeast across the area. The second round of rain
arrives Friday night into early Saturday as a warm front lifts north
across the area. The third and final round of activity accompanies
the approach and passage of a cold front late Saturday afternoon
into Saturday night.
Some of the rain that falls could be quite heavy with precipitable
water values forecast to be 2 to 3 standard deviations above normal.
The collaborated forecast has 2 to 4 inches of rain over much of the
area from Friday through Saturday night. That's in addition to what
falls prior to Friday. Thunder will also be possible through much of
the period, which will serve to focus even heavier rainfall amounts
in some basins--leading to the potential for flash flooding.
The potential for severe weather will also need to be monitored--
mainly Saturday afternoon into Saturday night--as a deepening
surface low shifts northeast from the Plains into the Quad Cities
area by 00Z Sunday. Atmospheric dynamics including deep layer shear
appear favorable for thunderstorm organization. However, the quality
of surface-based instability will be the greatest variable given the
amount of sky cover and rain forecast. The 21/00Z GFS suggests that
instability will not be a problem, but it is something that we will
monitor as the period comes into the window of near term CAM model
guidance.
The precipitation should taper off abruptly from west to east
Saturday night as the cold front sweeps through. In its wake, dry
and slightly cooler conditions are forecast to start the new week as
high pressure builds in. After unseasonably warm conditions Friday
and Saturday, a return to temperatures still slightly above normal
is forecast Sunday through Tuesday. In fact, even low temperatures
may remain above freezing behind the front early next week.
Generally used a blend of available guidance for temperatures.
&&
.AVIATION...
Issued at 525 AM CST Wed Feb 21 2018
MVFR to occasionally IFR conditions anticipated today with respect
to clouds and visibilities, as occasional rain continues. Steady
winds from NNW to NNE anticipated, mostly sustained near or just
below 12 kts. A few higher gusts possible at times.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late Saturday night for ILZ075>078-080>094.
MO...Flood Watch through late Saturday night for MOZ076-086-087-100-
107>112-114.
IN...Flood Watch through late Saturday night for INZ081-082-085>088.
KY...Flood Watch through late Saturday night for KYZ001>022.
&&
Short Term...CN
Long Term....RJPHazardous weather outlook, Feb 21, 3:38 AM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
338 AM CST Wed Feb 21 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
338 AM CST Wed Feb 21 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Rain will continue off and on today through tonight. The highest
rainfall totals today through tonight will be across west
Kentucky. Will monitor this area for isolated standing water
issues.
Temperatures will drop to near 32 degrees today from around Marble
Hill Missouri to Pinckneyville Illinois. This may result in some
light freezing rain mainly on elevated surfaces. Confidence is low
with respect to potential impacts on road surfaces. We will
monitor conditions through the day.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Multiple rounds of showers and thunderstorms will bring periods of
heavy rain to the entire region Thursday night through Saturday
night. The flooding concern will increase with each round of heavy
rainfall, culminating with the cold frontal passage Saturday night.
Please refer to the Flood Watch for more details.
The potential for strong thunderstorms late Saturday afternoon into
Saturday night will also need to be monitored closely. The greatest
limiting factor may be the availability of surface based instability
with the amount of cloud cover and rain forecast.
Continue to monitor the latest river flood warnings for impact
messaging and forecast stage information.
.SPOTTER INFORMATION STATEMENT...
We request spotters report rainfall totals along with any
observed area flooding over the next several days.
In the hours before
Special weather statement, Feb 21, 3:45 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CST Wed Feb 21 2018
ILZ080-084-MOZ076-086-100-107-211800-
PERRY IL-JACKSON-PERRY MO-BOLLINGER-WAYNE MO-CARTER-
INCLUDING THE CITIES OF PINCKNEYVILLE, CARBONDALE, MURPHYSBORO,
PERRYVILLE, MARBLE HILL, PIEDMONT, AND VAN BUREN
345 AM CST Wed Feb 21 2018
...Some light freezing rain cannot be ruled out today...
Temperatures will bottom out today near the 32 degree mark in the
wake of a strong cold front that pushed through the region.
Light rains will continue off and on, possibly as light freezing
rain at times.
If some light glazing occurs, it should be mainly on elevated
surfaces. Confidence is lower with respect to how any light
freezing rain at 32 degrees will affect roads. It is possible a
slick spot or two could develop under the right conditions.
Stay tuned for updates.
Local storm report, Feb 21, 7:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
756 AM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN DIEHLSTADT 36.96N 89.43W
02/21/2018 M1.85 INCH SCOTT MO TRAINED SPOTTER
RAINFALL MEASUREMENT SINCE YESTERDAY EVENING.
0725 AM HEAVY RAIN 4 E WARE 37.45N 89.32W
02/21/2018 M2.40 INCH UNION IL TRAINED SPOTTER
RAINFALL MEASUREMENT SINCE YESTERDAY EVENING.
&&
RJPFlood, Jackson
- When
- February 21, 8:00 AM CST to 12:00 PM CST
- Where
- Jackson County, 2 mi E of Murphysboro to 2 mi S of Murphysboro
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 37.770, -89.293
A washed out culvert prompted the closure of a street near Murphysboro High School.
Flood, Williamson
- When
- February 21, 11:00 PM CST to February 22, 3:00 AM CST
- Where
- Williamson County, Herrin to Carterville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.800, -89.030
Several secondary roads were closed due to flooding within the county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oklahoma, February 21, 20181 death · 1 event
- Winter Weather in Oregon, February 21, 20181 death · 1 event
- Flooding in Kentucky, February 21 to 28, 2018$1.6 million · 10 events
- Winter Storm and Winter Weather in Texas, February 21 to 22, 20188 injured · 28 events
- Flash Flooding and Flood in Mississippi, February 21 to 23, 2018$474,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Louisiana, February 21 to 22, 2018$452,000 · 6 events
- Flash Flooding and Flooding in Arkansas, February 21 to 23, 2018$415,000 · 6 events
- Flooding in Tennessee, February 21 to 23, 2018$100,000 · 16 events
- Flash Flood in New York, February 21, 2018$100,000 · 1 event
- Flash Flooding in Arkansas, February 21, 2018$50,000 · 2 events
- Flash Flooding and Damaging Wind in Louisiana, February 21 to 23, 201852 kt wind · 23 events
- Flooding in Arkansas, February 21 to 23, 2018$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736809, 736812.